Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Albuquerque, NM

May 5, 2008Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 5, 2008, 12:52 PM MDT for Lincoln County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2008, 12:52 PM MDT (18:52 UTC)
Expired
May 5, 2008, 1:15 PM MDT
In force
23 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 67 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 12:34 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-483 J/kg
Mixed-layer LCL
2396 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 051852
SVRABQ
NMC027-051915-
/O.NEW.KABQ.SV.W.0002.080505T1852Z-080505T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1252 PM MDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 115 PM MDT

* AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RUIDOSO DOWNS...OR ABOUT NEAR RUIDOSO...AND MOVING NORTHEAST AT 31
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENCOE AND FORT STANTON AROUND 110 PM MDT...
  LINCOLN AND 8 MILES NORTHWEST OF SAN PATRICIO AROUND 115 PM MDT...

LAT...LON 3330 10570 3357 10565 3352 10514 3329 10535
TIME...MOT...LOC 1852Z 221DEG 27KT 3333 10559

$$
GUYER
1 follow-up statement
000 
WWUS55 KABQ 051906
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
106 PM MDT MON MAY 5 2008

NMC027-051915-
/O.CON.KABQ.SV.W.0002.000000T0000Z-080505T1915Z/
LINCOLN-
106 PM MDT MON MAY 5 2008

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
LINCOLN COUNTY UNTIL 115 PM MDT...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR RUIDOSO DOWNS...OR ABOUT 7 MILES SOUTHEAST OF RUIDOSO...
MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENCOE AND 8 MILES SOUTH OF FORT STANTON AROUND 115 PM MDT...

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR EASTERN NEW MEXICO.

LAT...LON 3330 10570 3357 10565 3352 10514 3329 10535
TIME...MOT...LOC 1906Z 216DEG 17KT 3334 10552

$$
GUYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:45 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 5, 10:45 AM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT MON MAY 5 2008

.UPDATE...UPPED POPS IN THE EAST CENTRAL AND SOUTHEAST AS WELL AS
PUSHED SLIGHT CHANCES A BIT WESTWARD FOR THIS AFTERNOON AND EARLY
EVENING. LOW LEVEL MOISTURE CONTINUES TO SPREAD
WEST/NORTHWEST...WITH A WHOPPING PW OF 0.60 AT EPZ THIS MORNING.
HAVE ADDED DRY T TO SOME OF THE WEST CENTRAL/SOUTHWEST ZONES AS WELL
AS RIO GRANDE VALLEY...BUT EXPECT MAY BE MORE CONFINED TO HIGHER
TERRAIN. SLIGHT RISK SEVERE HAS BEEN BACKED A BIT WESTWARD AS
WELL...AND IF MUCH CONVECTION GETS GOING THIS AFTERNOON...WE MAY BE
LOOKING FORWARD TO AN EAST WIND AT KABQ LATER ON.

&&

.PREV DISCUSSION 300 AM MDT MON MAY 5 2008...
THUNDERSTORM CHANCES ONCE AGAIN THE MAIN CHALLENGE.

LOW LEVEL MOISTURE HAS SURGED NORTHWARD ACROSS ERN NM OVERNIGHT AND
STRATUS HAS FORMED IN THESE AREAS.  50 DEGREE DEW POINTS ARE AS FAR
NORTH AS THE NORTHEAST PLAINS.  WV IMAGERY AND RUC ANALYSIS SHOW 80
KNOT JET MAX FROM SW-EC NM AHEAD OF UPPER LOW SPINNING OFF THE
CALIFORNIA COAST.  WITH DAYTIME HEATING...STRATUS SHOULD EVENTUALLY
BURN OFF AND ATMOSPHERE WILL DESTABILIZE.  LOW CLOUDS COULD FEND OFF
CONVECTION TIL LATE IN THE DAY IN MOST ERN AREAS BUT DIFFERENTIAL
HEATING NEAR WRN EDGE OF CLOUDS OVER HIGH PLAINS COULD BE
INITIALIZATION POINT BY EARLY AFTERNOON.  BY EARLY EVENING...CAPES
OVER 1000 J/KG COINCIDENT WITH MODERATE SHEAR OVER FAR ERN PLAINS.
THIS COULD COMBINE WITH IMPETUS FROM JET MAX TO PRODUCE SEVERE
THUNDERSTORMS...IN GOOD AGREEMENT WITH SPC DAY ONE SLGT RISK NEAR
ERN BORDER.

FARTHER WEST...MOISTURE COLUMN MUCH DRIER AT LOW LEVELS BUT IT NOW
APPEARS THAT THERE MAY BE JUST ENOUGH MID LEVEL MOISTURE COUPLED
WITH LIFT IN DIFLUENT AREA ALOFT FOR AN ISOLATED DRY STORM ALONG
CENTRAL MOUNTAIN CHAIN AND AS FAR WEST AS NW MOUNTAINS.  AS THE LOW
EJECTS OUT OF THE BAJA TUESDAY...THUNDERSTORMS APPEAR MORE LIKELY
OVER THE WESTERN MOUNTAINS.  THESE WILL AGAIN BE OF THE DRY VARIETY
WITH SURFACE DEW POINTS IN THE TEENS AND 700 MB DEW POINT
DEPRESSIONS NEAR 20C.

THERE ARE SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS IN REGARD
TO LOW LEVEL WIND DIRECTION AND MOISTURE FIELDS TUESDAY. WILL
COMPROMISE AND LEAVE IN SMALL POPS OVER THE ERN PLAINS BUT KEEP A
THUNDER FREE AREA OVER CENTRAL AREAS.  HOWEVER...THIS AREA MAY ALSO
GET IN ON THE ACT BY TUESDAY EVENING AS LOW CONTINUES ITS ADVANCE
INTO NM.  THESE CENTRAL AREAS...PARTICULARLY EAST OF THE CENTRAL
MOUNTAINS AND SOUTH OF I 40...ARE MOST LIKELY TO SEE CRITICAL FIRE
WEATHER CONDITIONS AS PORTION OF 40-55 KNOT WINDS AT 500 MB MIX TO
THE SURFACE. WILL ISSUE FIRE WEATHER WATCH FOR THIS AREA.

LOW MOVES ACROSS THE STATE WEDNESDAY WITH LINGERING SHOWERS AND
STORMS FAVORING NORTHERN AREAS.  CRITICAL FIRE WEATHER CONDITIONS
AGAIN MOST LIKELY ACROSS THE SOUTH AS NW WINDS KICK IN ON BACK SIDE
OF LOW.

REST OF FORECAST PERIOD FINDS NEW MEXICO UNDER MODERATE WEST TO EAST
FLOW ALOFT WITH MAIN WEATHER SYSTEMS PASSING TO THE NORTH. THE
NORTHEAST WILL BE SUSCEPTIBLE TO BACK DOOR COLD FRONTS BEHIND THESE
SYSTEMS...KD

&&

.AVIATION...
EASTERN PLAINS AND EASTERN SLOPES OF THE CENTRAL MOUNTAINS WILL SEE
LOW LEVEL STRATUS CLOUDS PREVAILING THROUGH THE EARLY MORNING HOURS
CREATING MVFR CEILINGS. THIS WILL INCLUDE TAF SITES OF
KLVS...KTCC...AND KROW. ISOLATED SHOWERS AND THUNDERSTORMS MAY
DEVELOP OVER THE EASTERN HALF OF THE STATE AND INTO THE NORTHWESTERN
MOUNTAINS BY AFTERNOON. GUSTY WINDS WILL BE THE PRIMARY HAZARD WITH
STRONGEST STORMS NEAR THE TX BORDER...52

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  80  44  76  43 /   0   0  10  10
GALLUP..........................  77  37  68  36 /   0   0  10  10
GRANTS..........................  77  36  71  37 /   0   0  10  10
GLENWOOD........................  82  41  79  40 /   5   5  10  10
CHAMA...........................  69  33  63  31 /  10  10  10  20
LOS ALAMOS......................  78  43  76  41 /  10  10   5  10
RED RIVER.......................  65  31  60  31 /  10  10  10  20
TAOS............................  74  37  69  37 /  10  10  10  10
SANTA FE........................  76  42  71  40 /   5   5   5  10
SANTA FE AIRPORT................  78  43  73  42 /   5   5   5  10
ESPANOLA........................  80  39  74  41 /   5   5   5  10
ALBUQUERQUE HEIGHTS.............  81  52  76  49 /   5   5   5  10
ALBUQUERQUE VALLEY..............  83  47  78  45 /   5   5   5  10
ALBUQUERQUE FOOTHILLS...........  79  50  75  46 /   0   0   5  10
ALBUQUERQUE WEST MESA...........  80  46  76  44 /   0   0   5  10
SOCORRO.........................  83  49  79  47 /   5   5   5  10
SANDIA PARK/CEDAR CREST.........  76  47  73  41 /   5   5   5  10
MORIARTY/ESTANCIA...............  80  44  75  43 /   5   5   5  10
CARRIZOZO.......................  78  48  76  45 /   5   5   5  10
RUIDOSO.........................  72  46  71  42 /  10  10   5  10
RATON...........................  76  41  75  40 /  10  10   5  20
LAS VEGAS.......................  74  42  72  41 /  10  10   5  10
ROY.............................  76  47  78  45 /  10  10   5  20
CLAYTON.........................  78  53  81  50 /  20  20  10  20
SANTA ROSA......................  80  51  83  49 /  10  10   5  10
TUCUMCARI.......................  82  57  85  53 /  20  20  10  20
FORT SUMNER.....................  81  55  85  52 /  10  10  10  10
CLOVIS..........................  80  57  84  53 /  30  30  10  30
PORTALES........................  80  57  84  53 /  30  30  10  30
ROSWELL.........................  83  57  85  54 /  10  10  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ107-108.

&&

19/52
Hazardous weather outlook, May 5, 6:00 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON MAY 5 2008

NMZ001>021-026-061200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING ACROSS THE FAR EASTERN PLAINS. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE IN THE DAY
TUESDAY NEAR THE EASTERN BORDER.

A FIRE WEATHER WATCH IS IN EFFECT FOR THE SANDIA AND MANZANO
MOUNTAINS AND CENTRAL HIGHLANDS WHERE CRITICAL FIRE WEATHER
CONDITIONS DUE TO STRONG WINDS AND LOW HUMIDITIES ARE FORECAST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING IN PORTIONS OF THE EASTERN PLAINS...PRIMARILY IN
UNION...QUAY...CURRY...ROOSEVELT AND CHAVES COUNTIES.

19

In the hours before

Special weather statement, May 5, 12:10 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1210 PM MDT MON MAY 5 2008

NMZ011-051845-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
1210 PM MDT MON MAY 5 2008

...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL TORRANCE COUNTY...

AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR GRAN QUIVIRA. MOVEMENT WAS
NORTHEAST AT 19 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRAN QUIVIRA...RURAL
SOUTH CENTRAL TORRANCE COUNTY AND RURAL EAST CENTRAL SOCORRO COUNTY.

GUYER
Special weather statement, May 5, 12:47 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1247 PM MDT MON MAY 5 2008

NMZ017-051915-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
1247 PM MDT MON MAY 5 2008

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR EASTERN NEW MEXICO....STRONG THUNDERSTORM MOVING OVER
SOUTHERN LINCOLN COUNTY...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RUIDOSO DOWNS. MOVEMENT WAS
NORTHEAST AT 16 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...BONITO LAKE...FORT
STANTON...GLENCOE...HOLLYWOOD AND LINCOLN.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:37 AM MDTFire Weather WatchABQ23 hr
May 5, 12:17 PM MDTSevere Thunderstorm WarningABQTorrance43 min
May 5, 1:12 PM MDTTornado WarningABQLincoln48 min
May 5, 1:59 PM MDTSevere Thunderstorm WarningABQLincoln46 min
May 5, 2:26 PM MDTSevere Thunderstorm WarningABQLincoln64 min
May 5, 3:11 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln49 min
May 5, 3:52 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln53 min
May 5, 4:42 PM MDTSevere Thunderstorm WarningABQChaves48 min
May 5, 5:20 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel40 min
May 5, 5:28 PM MDTSevere Thunderstorm WarningABQChaves62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.